Hail, Buffalo
- When
- August 2, 8:02 PM CST
- Where
- Buffalo County, Ft Thompson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.050, -99.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 3:00 PM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 400 PM CDT MON AUG 2 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT ACTIVE PATTERN IN THE SHORT TERM CONTINUES FOR THE NEXT FEW DAYS WITH SMALL WAVES MOVING ACROSS THE AREA. TIMING CONVECTION AND DECIDING WHICH SHORTWAVE WILL HAVE THE GREATEST EFFECT FOR OUR CWA IS RATHER DIFFICULT. THEREFORE...CONFIDENCE IN THIS FORECAST PACKAGE IS A BIT LOW. ASIDE FROM THAT...THE FIRST CONCERN IS FOR CONVECTION CHANCES THIS EVENING. SHORTWAVE OVER WY WILL MOVE INTO CENTRAL SD THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ACROSS EAST CENTRAL SD THIS AFTERNOON AND CENTRAL SD LATER THIS EVENING. ANY STORMS THAT DEVELOP ACROSS CENTRAL SD SHOULD CONGEAL INTO A MORE ORGANIZED CLUSTER AS IT MOVES TO THE ESE. WENT WITH 40 POPS ACROSS THE SOUTH AND 30S TO THE NORTH. ANOTHER CHANCE FOR STORMS TOMORROW AS YET ANOTHER WAVE MOVES ACROSS THE AREA. THE PATTERN SHOULD QUIET DOWN A BIT BY WED AS HIGH PRESSURE NOSES INTO THE AREA FROM THE NORTH. 12Z ETA WAS TRYING TO THROW OUT SOME QPF ACROSS CENTRAL SD FOR WED...THEN 18Z ETA BACKED OFF ON IT. SOME DISCUSSION WITH OTHER OFFICES ABOUT ADDING PRECIP ON WED AND DECIDED NOT TO BASED ON THE MODELS SHOWING A BUILDING HIGH AND SFC DEWPOINTS ARE RATHER LOW. LATER SHIFTS MAY EXAMINE THIS FURTHER. DID NOT MAKE MANY CHANGES TO TEMPERATURES AS GOING GRIDS SEEM TO HAVE A GOOD HANDLE ON THINGS. .LONG TERM...FRIDAY THROUGH MONDAY EXTENDED BEGINS WITH LARGE SFC HIGH PRESSURE OFF TO THE EAST AND LOW PRESSURE IN THE LEE OF THE ROCKIES. THUS...S TO SE WINDS WILL BE BRINGING IN WARMER AIR ALONG WITH HIGHER HUMIDITY FRI-SAT. EXPECT FRI TO BE DRY WITH SCT TSRAS DEVELOPING WEST OF OUR CWA FRI AFTN AND MOVING EAST FRI NIGHT. EXPECT THIS SCENARIO TO REPEAT AGAIN SAT AFTN AND SAT NIGHT AS THE SAME SETUP CONTINUES WITH LIKELY BETTER MOISTURE AND INSTABILITY. THE MDLS SHOW THE BIG LOW/TROUGH OFF THE BRITISH COLUMBIA COAST MOVING ACROSS CANADA AND KNOCKING THE BIG UPPER HIGH DOWN. AS THIS OCCURS...A COLD FRONT WILL MOVE INTO AND ACROSS THE ABR CWA PROBABLY LATE SAT NIGHT AND SUN. THIS MAY HELP WITH TSRA DEVELOPMENT SAT NIGHT. WILL LEAVE SUN DRY FOR NOW. WILL ALSO LEAVE MON DRY WITH LIKELY WNW FLOW WITH UPPER RIDGE OUT WEST AND COOLER AND DRIER AIR OVER THE ABR CWA FROM CANADA. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TARVER/MOHR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 511 AM CDT MON AUG 2 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031001- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 511 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE FIRST THREAT WILL BE EARLY THIS MORNING IN THE EAST. THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO WESTERN SOUTH DAKOTA...ENHANCING CONVECTIVE DEVELOPMENT IN WESTERN AND CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE STATE OVERNIGHT...REACHING MINNESOTA BY LATE TONIGHT. THE MAIN THREATS WITH STORMS TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
The Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420193.